Alert archive / Hawaii / Wind Advisories in 2007

Wind Advisory 48, NWS Honolulu, HI

December 26, 2007Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 26, 2007, 3:35 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Dec 26, 2007, 4:00 AM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2007, 3:35 AM HST (13:35 UTC)
In effect from
Dec 26, 2007, 4:00 AM HST
Expired
Dec 26, 2007, 3:31 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 261335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST WED DEC 26 2007

...WIND ADVISORY FOR MAUI KAHOOLAWE AND THE LOWER ELEVATIONS OF
THE BIG ISLAND...

.HIGH PRESSURE NORTH OF THE STATE WILL PRODUCE STRONG AND GUSTY
TRADE WINDS OVER THE EASTERN HAWAIIAN ISLANDS TODAY AND TONIGHT.

HIZ016>027-270215-
/O.NEW.PHFO.WI.Y.0048.071226T1400Z-071227T1400Z/
KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-
HALEAKALA SUMMIT-KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-
335 AM HST WED DEC 26 2007

...WIND ADVISORY IN EFFECT UNTIL 4 AM HST THURSDAY...

WIND GUSTS OF 50 MPH ARE EXPECTED TODAY AND TONIGHT.

A WIND ADVISORY MEANS THAT WIND GUSTS TO 50 MPH ARE EXPECTED. WINDS
THIS STRONG MAY BREAK TREE BRANCHES AND CAUSE SPOTTY POWER OUTAGES.
DRIVING CAN ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. DRIVERS SHOULD USE EXTRA CAUTION.

$$

DONALDSON/HOUSTON
1 follow-up statement
000 
WWHW70 PHFO 270131
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST WED DEC 26 2007

HIZ016>027-270245-
/O.CAN.PHFO.WI.Y.0048.000000T0000Z-071227T1400Z/
KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-
HALEAKALA SUMMIT-KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-
331 PM HST WED DEC 26 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

STRONG TRADE WINDS WILL CONTINUE WITH OCCASIONALLY HIGHER GUSTS
OVER THE NEXT COUPLE OF DAYS. HOWEVER WIND SPEEDS ARE EXPECTED TO
REMAIN BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 25, 8:30 PM HST, 7 hours 5 minutes earlier.

Area forecast discussion, Dec 25, 8:30 PM HST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE DEC 25 2007

.SYNOPSIS...HIGH PRESSURE NORTH OF THE MAIN HAWAIIAN ISLANDS WILL
MAINTAIN STRONG AND GUSTY TRADE WINDS ACROSS THE ISLAND CHAIN
THROUGH SATURDAY. EXPECT TRADE WIND SHOWERS MAINLY OVER WINDWARD AND
MAUKA AREAS...BUT A FEW OF THESE SHOWERS MAY BE CARRIED OVER TO
LEEWARD SECTIONS OF THE SMALLER ISLANDS TONIGHT AND WEDNESDAY
MORNING.

&&

.DISCUSSION...SATELLITE IMAGERY AND RADAR REFLECTIVITY DATA INDICATE
A BAND OF LOW CLOUDS AND SHOWERS IS JUST UPSTREAM OF THE ISLANDS
EARLY THIS EVENING. THIS BAND WILL AFFECT MANY OF THE ISLANDS
OVERNIGHT...WITH MOST OF THE SHOWERS EXPECTED OVER WINDWARD AND
MAUKA AREAS. THE STRONG TRADES WILL LIKELY TRANSPORT SOME OF THESE
SHOWERS OVER TO LEEWARD SECTIONS OF THE SMALLER ISLANDS TONIGHT...
AND POSSIBLY TOMORROW MORNING. THERE IS ANOTHER AREA OF LOW CLOUDS
WITH EMBEDDED SHOWERS ABOUT 180 MILES EAST NORTHEAST OF THIS CLOUD
BAND. AN EVEN LARGER MASS OF BROKEN LOW CLOUDS AND SHOWERS IS
LOCATED BEYOND THAT AREA OF CLOUDS AND SHOWERS.

THE EARLY AFTERNOON SOUNDING AT LIHUE SHOWED A RELATIVELY WEAK
INVERSION NEAR 8300 FEET...WHILE THERE WAS NO SIGNIFICANT LOW-LEVEL
INVERSION IN THE HILO SOUNDING. THE PW AT HILO ALSO REMAINED NEAR
1.5 INCHES. LOOPS OF WATER VAPOR IMAGERY AND SATELLITE DERIVED UPPER
LEVEL WINDS SUPPORT THE PRESENCE OF A NORTHEAST TO SOUTHWEST
ORIENTED UPPER LEVEL TROUGH NORTHWEST OF KAUAI. THIS NEARLY
STATIONARY FEATURE...ALONG WITH A WEAK UPPER LOW LOCATED ABOUT 180
MILES NORTH NORTHEAST OF OAHU...MAY BE ACTING TO SLIGHTLY
DESTABILIZE THE ATMOSPHERE IN THE VICINITY OF THE MAIN HAWAIIAN
ISLANDS. THESE ATMOSPHERIC CONDITIONS ARE LIKELY CONTRIBUTING TO
THE WET TRADE WIND CONDITIONS THAT WE HAVE BEEN EXPERIENCING.

AT THIS TIME...THERE APPEAR TO BE NO SIGNIFICANT UPDATES REQUIRED TO
THE FORECAST PACKAGE...INCLUDING TEXT AND GRIDDED PRODUCTS...THAT
WAS SENT A FEW HOURS AGO.

&&

.PREV DISCUSSION ISSUED AT 400 PM HST...HIGH PRESSURE REMAINS THE
MAIN FEATURE IN CONTROL OF OUR WEATHER TODAY...BRINGING MODERATE
TRADES TO THE MAIN HAWAIIAN ISLANDS. THE HIGH IS SLOWLY MOVING TO
THE EAST...WHICH WILL RESULT IN A SLIGHT DECREASE IN WIND SPEEDS
OVERNIGHT. THE HIGH IS FORECAST TO MOVE A BIT CLOSER TO THE ISLANDS
TOMORROW/TOMORROW NIGHT...BUT WILL ALSO WEAKEN SO DON/T EXPECT TOO
MUCH CHANGE IN WINDS TOMORROW NIGHT.

A MID TO UPPER LEVEL LOW OVER THE MAIN HAWAIIAN ISLANDS TODAY HAS
BROUGHT UNSTABLE CONDITIONS...PARTICULARLY TO THE BIG ISLAND. THIS
UNSTABLE ATMOSPHERE IS CLEARLY NOTED ON THE BIG ISLAND AFTERNOON
SOUNDING.

SUMMIT CAMS CLEARLY SHOW THE SNOW THAT FELL OVERNIGHT ON THE BIG
ISLAND...WHICH WAS VISIBLE ON THE MORNING SATELLITE IMAGERY. THE
UNSTABLE ATMOSPHERE ALLOWED CLOUDS TO BUILD OVER THE BIG ISLAND LATE
THIS MORNING AND THIS AFTERNOON. BASED ON THE SUMMIT CAMS AND
OBSERVATIONS...IT DOESN/T APPEAR TO HAVE SNOWED FURTHER ATOP MAUNA
KEA AND MAUNA LOA...SO WILL BE CANCELLING THE WINTER WEATHER
ADVISORY. THERE IS THE POSSIBILITY OF MORE FLAKES FALLING THIS
EVENING...BUT DON/T SEE THE NEED TO CONTINUE THE ADVISORY AS I DON/T
ANTICIPATE ANY SIGNIFICANT ACCUMULATION.

HAVE BOOSTED THE POPS MAINLY ALONG WINDWARD AREAS FOR TONIGHT AND
TOMORROW GIVEN THE NEXT BATCH OF CLOUDS UPSTREAM OF THE MAIN
ISLANDS. THIS BAND OF SHOWERY LOW CLOUDS IS VERY SIMILAR TO THE ONE
THAT MOVED ONSHORE THIS MORNING. THE EXCEPTION IS THAT IS WOULD
APPEAR THAT THIS NEXT BAND WILL ONLY GRAZE THE BIG ISLAND...LEAVING
MAUI COUNTY AND OAHU WITH MOST OF THE CLOUDS AND RAIN FROM IT.

&&

.MARINE...MODERATE TO FRESH TRADE WIND SPEEDS CONTINUE ACROSS THE
HAWAIIAN COASTAL WATERS AND CHANNELS. THEREFORE...THE SMALL CRAFT
ADVISORY /SCA/ CONTINUES FOR ALL WATERS SURROUNDING THE HAWAIIAN
ISLANDS AT LEAST THROUGH WEDNESDAY NIGHT. THIS SCA WILL HAVE TO BE
EXTENDED FOR ALL WATERS FOR THURSDAY AND THURSDAY NIGHT. BASED ON
THE LATEST GFS AND ECMWF MODELS RUNS...IT APPEARS THAT THE SCA
CONDITIONS MAY ALSO REMAIN ACROSS MANY HAWAIIAN MARINE ZONES FRIDAY
AND SATURDAY.

THE ROUGH AND CHOPPY SURF ALONG EAST FACINGS SHORES IS EXPECTED TO
REMAIN AT OR ABOVE THE HIGH SURF ADVISORY THRESHOLD OF 8 FEET AT
LEAST THROUGH WEDNESDAY NIGHT. THE WAVE WATCH III MODEL...WHICH USES
THE GFS MODEL SURFACE WINDS AS INPUT...MAINTAINS ELEVATED SURF ALONG
THESE SAME SHORELINES INTO THE WEEKEND. THEREFORE...EXPECT THIS HIGH
SURF ADVISORY TO BE EXTENDED BEYOND ITS CURRENT EXPIRATION OF EARLY
THURSDAY MORNING. EXCEPT FOR SMALL TO MODERATE NORTHWEST SWELL...NO
OTHER SIGNIFICANT SWELLS ARE EXPECTED HERE THROUGH SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI...OAHU...
MOLOKAI...MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY FOR ALL HAWAIIAN WATERS

&&

DISCUSSION...HOUSTON
PREV DISCUSSION...M BALLARD
MARINE...HOUSTON

Nearby

Wind Advisories in Hawaii, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.